Recognizing an Overdose Early Symptoms Can Save a Life
It is a sad but true fact that opiate addiction has been steadily rising since the early 2000s. This means that the rates of signs of opiate overdose have also been steadily climbing. The problem has become so widespread that law enforcement and medical professionals are labeling it an epidemic. Without the proper tools to recognize an opioid overdose, a person abusing heroin or prescription pain meds can die or experience irreversible damage.
The World Health Organization estimates that at least 69,000 people across the globe die from opiate overdoses each year. To help curb this number, we believe it is essential that everyone is educated about this class of drugs, as well as the symptoms and how to help someone who may be experiencing an overdose. Continue reading to find out how opioids affect a person, how to recognize an opioid overdose, and what steps to take to help save someone’s life.
What is an Opioid?
Opioids are a category of painkillers that include well-known drugs such as heroin, morphine, OxyContin, Vicodin, methadone, and tramadol. Due to the nature of these drugs, it is easy to become dependent on them if a person is not under careful medical supervision.
These types of drugs are often prescribed to people who have serious surgeries, significant injuries, or chronic pain. Still, substances like heroin are most often introduced on the streets, sometimes when a person cannot get more of their prescribed opioids.
(Continued below image…)
How Do Opioids Affect a Person?
Opiates bind to certain brain receptors that help block pain signals and make the user feel relaxed. When used in a managed setting, they are excellent tools for people who suffer from intense pain.
Issues arise when people take too much at once or begin to use the drugs as a way to escape from real life.
How To Recognize The Signs Of Opioid Overdose?
There are several telltale signs and symptoms of narcotic overdose that a person is experiencing an opioid overdose.
Physical signs include:
- Slowed breathing
- Bluish tint around fingernails or lips
- Pinpoint pupils
- Vomiting or painful constipation
- Inability to be woken from sleep
- Slow or irregular heartbeat
- Cold or clammy skin
- Unusual paleness
- Extreme mood swings
- Confusion or drunken behavior
If you encounter someone with these symptoms, it is critical to contact emergency medical services right away because the person’s life is in immediate danger. Opiate overdoses can kill a person quickly, so every moment counts.
How to Help Someone Who Has Overdosed
Though you should immediately call 911 when you recognize an overdose, there are steps you can take to assist the person until help arrives.
If the person is unconscious, roll them to one side. This helps prevent people from choking if they vomit while unconscious. If the person is still conscious, do your best to keep the person talking to you and don’t let them fall asleep. Because these drugs slow breathing functions, allowing an overdosed person to fall asleep can lead to cessation of breathing.
Don’t leave the person alone if you can help it. A conscious person will be delirious and can quickly get into a dangerous situation, and an unconscious person may stop breathing. If left unattended, you won’t be able to administer rescue breathing if necessary.
There is also a treatment for these overdoses called naloxone. This is something that emergency rooms have used for many years to help reverse these types of overdoses, especially heroin-related ones. However, due to the dramatic increase in overdose deaths, it is now common for emergency medical personnel and even caregivers to carry naloxone with them.
Naloxone comes in nasal spray and injectable forms and can give the overdosed person up to an hour’s respite from overdose symptoms. This does not stop the overdose permanently, so it is still important to call emergency responders to give them life-saving medical treatment. In addition, following an overdose, the person will likely require some sort of opioid addiction treatment to ensure that they don’t use heroin or other opioids again once they have recovered from the overdose.
Will Overdose Cause Birth Defects from Drug Abuse?
Ideally, someone would not be using opioids during pregnancy. However, with opioid addiction rates as high as they are, some women addicted to opioids will likely get pregnant. According to a Michigan Medicine paper, opioid-affected births have quadrupled over the last ten years.1 Opioid use disorder is closely linked to maternal death, and for babies, maternal opioid use disorder is linked to poor fetal growth, preterm labor and birth, and stillbirth. Opioid use disorder may also lead to specific birth defects from drug abuse and may cause neonatal abstinence syndrome (NAS).
Neonatal Abstinence Syndrome is a group of conditions that may occur when a newborn withdraws from certain substances the mother used during pregnancy. While these are not necessarily birth defects from drug abuse, they are serious and require professional medical attention. 2
Signs of withdrawal from maternal opioid use may include:
- hyperactive reflexes
- yawning, stuffy nose, or sneezing
- poor feeding or sucking
- sleep problems
- loose stools and dehydration
- increased sweating
Should I Administer Naloxone to a Pregnant Person?
If a pregnant person is overdosing, naloxone can save their life. And while generally during pregnancy, you’d want to weigh the risks and benefits of introducing a new drug during pregnancy, overdose can be deadly and must be dealt with quickly. The American College of Obstetricians and Gynecologists advises:
“Although induced withdrawal may possibly contribute to fetal stress, naloxone should be used in pregnant women in the case of maternal overdose in order to save the woman’s life.” 3
It’s important to realize that without administering naloxone during an overdose, the mom may die, in which case, the baby will die, as well. It’s better to administer the naloxone and attempt to reverse the overdose.
Getting Help for Opioid Addiction
Encountering an opioid overdose can be a frightening experience, but learning how to recognize the signs and give assistance can save lives. Reversing an overdose is the first step in a treatment plan for opioid use disorder. If you, or a loved one, need help for opioid addiction, give our compassionate professional staff a call today for more information.
Sources: http://www.med.umich.edu/1libr/Gyn/PregnancyOpioidOverdose.pdf  https://www.cdc.gov/pregnancy/opioids/basics.html  https://www.acog.org/clinical/clinical-guidance/committee-opinion/articles/2017/08/opioid-use-and-opioid-use-disorder-in-pregnancy